Translator Disclaimer
June 2006 Complexity, decidability and completeness
Douglas Cenzer, Jeffrey B. Remmel
J. Symbolic Logic 71(2): 399-424 (June 2006). DOI: 10.2178/jsl/1146620150

Abstract

We give resource bounded versions of the Completeness Theorem for propositional and predicate logic. For example, it is well known that every computable consistent propositional theory has a computable complete consistent extension. We show that, when length is measured relative to the binary representation of natural numbers and formulas, every polynomial time decidable propositional theory has an exponential time (EXPTIME) complete consistent extension whereas there is a nondeterministic polynomial time (NP) decidable theory which has no polynomial time complete consistent extension when length is measured relative to the binary representation of natural numbers and formulas. It is well known that a propositional theory is axiomatizable (respectively decidable) if and only if it may be represented as the set of infinite paths through a computable tree (respectively a computable tree with no dead ends). We show that any polynomial time decidable theory may be represented as the set of paths through a polynomial time decidable tree. On the other hand, the statement that every polynomial time decidable tree represents the set of complete consistent extensions of some theory which is polynomial time decidable, relative to the tally representation of natural numbers and formulas, is equivalent to P=NP. For predicate logic, we develop a complexity theoretic version of the Henkin construction to prove a complexity theoretic version of the Completeness Theorem. Our results imply that that any polynomial space decidable theory Δ possesses a polynomial space computable model which is exponential space decidable and thus Δ has an exponential space complete consistent extension. Similar results are obtained for other notions of complexity.

Citation

Download Citation

Douglas Cenzer. Jeffrey B. Remmel. "Complexity, decidability and completeness." J. Symbolic Logic 71 (2) 399 - 424, June 2006. https://doi.org/10.2178/jsl/1146620150

Information

Published: June 2006
First available in Project Euclid: 2 May 2006

zbMATH: 1118.03029
MathSciNet: MR2225885
Digital Object Identifier: 10.2178/jsl/1146620150

Rights: Copyright © 2006 Association for Symbolic Logic

JOURNAL ARTICLE
26 PAGES

This article is only available to subscribers.
It is not available for individual sale.
+ SAVE TO MY LIBRARY

SHARE
Vol.71 • No. 2 • June 2006
Back to Top